WebMD
Font Size
A
A
A

Rebound Headache

Rebound headache is a type of chronic headache that can result from overuse of pain medicines. This is often a problem for people who have frequent, severe headaches.

A rebound headache occurs once pain medicine has worn off, prompting a person to take another dose. This can lead to a cycle of more frequent headaches and taking higher doses of medicine more often until a person builds up a tolerance. Eventually a headache results whenever the medicine is stopped. At that point, the person can't stop taking the pain relievers without having a headache.

Treating rebound headache can be hard. To break the cycle, medicine may be needed that helps prevent headaches, and the person needs to avoid pain medicine when headaches occur. Gradually, headaches may become less frequent and less severe.

By Healthwise Staff
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Andrew Swan, MD, CCFP, FCFP - Family Medicine
Current as of March 12, 2014

WebMD Medical Reference from Healthwise

Last Updated: March 12, 2014
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.